http://www by A6e36sr

VIEWS: 4 PAGES: 3

									http://www.mailonsunday.co.uk/pages/live/articles/health/healthmain.html?in_article_id=447
325&in_page_id=1774

Cut-price statins linked to increase in patient deaths

By RHODRI PHILLIPS - Last updated at 08:11am on 10th April 2007

Health chiefs are reviewing evidence which apparently shows a link between a cut-price statin
and an increased risk of death among heart patients.

The drug, simvastatin, is taken by more than a million people to combat high cholesterol.
Doctors were advised in January last year to prescribe it instead of more expensive
torvastatin. But analysis carried out at University Hospital of North Staffordshire in Stoke-on-
Trent shows that three times more patients on the cheaper drug died compared to those
taking atorvastatin a year earlier. In the three months from December 2004 to February 2005,
five out of 100 patients - or five per cent - prescribed atorvastatin died. But 20 of 121 patients
- 17 per cent - on simvastatin died between December 2005 and February 2006.

Now the National Institute for Health and Clinical Excellence (NICE) is reviewing the use of
simvastatin. Dr Giri Rajaratnam, Stoke-on-Trent's public health director said: "NICE are doing
a full-scale review of statins, looking at the balance between safety and effectiveness and
severity of illness."

Two million people in Britain take statins to lower their cholesterol and help protect against the
risk of stroke or heart attack. Since simvastatin was introduced three years ago as a cheaper
option, 60 per cent have made the switch.

NICE, which advises NHS trusts on the use of drugs, said a 28-day course of simvastatin given
to patients in 40mg doses, costing £3.57, was the equivalent to a 28-day course of 10mg
atorvastatin tablets, costing £18.03.

Last year the British Medical Journal predicted the NHS could save £2billion within five years if
doctors prescribe the cheaper drug. Simvastatin can be bought over the counter, while
atorvastatin is only available on prescription.

Cardiologist Dr Rob Butler, who carried out the research, said: "A decision was taken between
the local primary care trusts and the local National Health Service trust to switch to generic
simvastatin. "We decided to audit the effects. We were principally looking for differences in
numbers of patients needing to be readmitted following discharge. But we were surprised
when we saw such a difference in the death rate."

Dr Butler, who has previously received payment from a number of drugs companies, including
Pfizer - which makes atorvastatin under the brand name Lipitor - also noticed more patients
returning to hospital for further treatment after using simvastatin.

Dr Rajaratnam has also ordered a review into the statin drugs following Dr Butler's research.
However, simvastatin is still being used.

A joint statement issued by the hospital and Stoke-on-Trent Primary Care Trust last week said
their policy on statin use was consistent with NICE guidance. It added: "To determine whether
our policy should be amended in light of further evidence, the health economics unit at
Birmingham University will consider whether any sub-groups of patients would benefit from
intensification of their statin treatment. "The North Staffordshire guideline will be reviewed in
the light of its results."
The NICE advice published in January 2006 advised doctors to prescribe simvastatin as a first
resort but to use their judgment if they thought another drug such as atorvastatin was more
appropriate.

Comments:

Joy, Wiltshire
I was on Simvastatic for three years. It can (supposedly in rare cases) cause muscle weakness
which leads to falling over with monotonous regularity. No-one told me this but when I fell in
front of a lorry on a busy main road I was uninjured but scraped off the road, whipped off to
hospital and they told me to stop taking it. Fibrates can do the job just as well, plus of course
a low fat diet and exercise, ruddy, ruddy, exercise!

Michael Walsh, Liverpool
I have heard the expression, life's cheap. So it seems is death. Perhaps it might be opportune
to change the title Health Secretary to the Grim Reaper

Philip Meers, Birmingham
I was one of the patients who was transferred to the cheaper drug, and when I went for a
blood test the results were so bad the hospital telephoned my GP immediately, who in turn
telephoneed me ordering me to stop taking the drug at once. When I went to see the GP his
first words were "I am sorry I tried to kill you...". When I investigated the side-effects online I
was horrified to see that the 'illness' I had taken to be a virus was in fact a result of the drug.
This included character changes that had also been noted by family and friends, where I was
becoming more depressed and totally disinterested in work, in my home and in myself. How
many more people are being affected in this way? I have been off the drug for several weeks
now and have only just begun to realise how ill I was.

Carl Thomson, Newchapel, Stoke on Trent
Interesting as I live in the Staffordshire area and have had my medication altered from
atorvastatin to simvastatin and advised that this was for a cost benefit to the local NHS Trust.
I have no issue per se using the cheaper medication as I have a duty of care to ensure that as
a tax payer my use of the NHS is at best value. This does pose interesting questions though at
my next review at the end of April.

Lindy Wilson, Mersin 10, Turkey
Being able to buy simvastatin over the counter is not right unless the purchaser has regular
check ups for liver function. I have very high cholesterol, diet did not help so I am on tablets
but have to have a yearly check-up or I do not have my prescription renewed. Utter madness
to sell these over the counter.

Ian, Bracknell
My GP switched me from Rosovustatin to Simvustatin without any consultation. Two months
later I had a blood test. My cholesterol had risen. I insisted that it was the change to the cheap
version that had caused the rise. I went back on the Rosovustatin for a month, had another
blood test and guess what - my cholesterol was back in control. I am still on the more
expensive statin and expect to be so for the rest of my days. I would advise any patient who
has been switched for no other reason but to save money, to challenge their GP to be put on
the best statin for them.

Ken, Orpington, Kent, U.K.
I wonder just how accurate some of this type of research really is? I have been on
Simvastatins for about 2 years, following the insertion of 2 cardiac Stents in my arteries and
was fitted with a pacemaker about 6 years ago. I have had no trouble with my blood pressure
and feel fairly fit, am able to go swimming twice a week and still do quite a few jobs, even
though I am 82 years old. I have a blood test 2 or 3 times a year.
Ian W, Port Orange, Florida
So the Primary 'Care' Trust killed more than 10 patients but in doing so saved nearly £140 a
month; Nearly as much as one of their managers earns a day. One wonders at their sense of
priorities. Generic drugs need to be tested to ensure that they are really identical to the
proprietary drug and if not their different effect on patients highlighted - not just the price
difference. Then let the person taking responsibility for the patients' health take responsibility
for choice of drug.

Nick Critchlow, Tunbridge Wells, Kent , England
I was prescribed simvastatin [Generics(UK) Ltd]by my GP when I was diagnosed as Type 2
diabetic. After a while I found that I had frozen shoulders and tendon problems in the right
foot ("Polceman's Heel") I was sent for physio treatment but the problems persisted and I was
also iritable I am told!! I happened to read the Simvastatin leaflet and saw the possible side
effects. I stopped the statins and within two weeks the symptoms disappeared. I told the Doc
and he prescribed Ezetrol - which is not a statin. But I think it has been giving me different
side effects so for two weeks now, I have stopped taking it to see what happens.

Margaret Epperson, Thompson, Ohio USA
I agree that they should not make you take simvastatin when I have been on Zocor 80 Mg.
since my heart attack in July 2005 and my cholesterol is down to 163 total with good number
for HDL and LDL. Now they say I have to take that simvastatin instead. Well all I have to say is
if I have another heart attack or anything I told my family to sue the doctors and drug store
and the government for allowing them to do such a thing. I don't like generic drugs anyway
name brand is the best thing to take for any illness. The government should not allowed them
meaning Merck and other drug companies to take the name brand of medicines off the
markets. I am sick of the way the government treats the people of the USA today they only
care about money not the persons life. People need to fight for their rights and stop being
pushed around by this so called government and the drug companies today. I was getting my
medicines from Merck and now I have no choice they say but to get simvastatins. Boo.

Mark, Leics
Re: Margaret Epperson, Thompson, Ohio USA; You have unfortunately confused two matters.
Zocor is Simvastatin - it's exactly the same drug, just a trade name. The issue here is a swap
from Simvastatin to Atorvastatin.

								
To top